Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 80, NWS Blacksburg, VA

May 8, 1998Caswell County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at May 8, 1998, 10:13 AM EDT for Caswell County, North Carolina. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 8, 1998, 10:13 AM EDT (14:13 UTC)
Expired
May 8, 1998, 11:00 AM EDT
In force
47 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Caswell County, NC

What was reported inside it

TimeReportWhereRemark
May 8, 10:25 AM EDTHail 0.88Yanceyville, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1998-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 836 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1998-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
836 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
503 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

893 
WUUS01 KRNK 081416 RRA
SVRRNK
NCC033-081500-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1013 AM EDT FRI MAY 8 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA.

* UNTIL 1100 AM EDT.

* AT 1013 AM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 26 MILES SOUTH OF MARTINSVILLE OR 15 MILES WEST OF
  CAMP SPRINGS MOVING EAST AT 30 MPH.

* SEVERE WEATHER IS EXPECTED TO REACH...
  CAMP SPRINGS                    AROUND 1045 AM EDT..
  QUICK                           AROUND 1045 AM EDT..
  BETHEL                          AROUND 1050 AM EDT..
  JERICHO                         AROUND 1100 AM EDT..

<< CALL TO ACTION >> THIS IS A DANGEROUS STORM MOVE TO THE
INTERIOR OF A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

.END/KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 9:35 AM EDT, 38 minutes earlier.

Area forecast discussion, May 8, 9:35 AM EDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
935 AM EDT FRI MAY 8 1998

JUST GOT A REPORT OF GOLFBALL SIZE HAIL IN SOUTHEAST SURRY COUNTY.
MORNING SOUNDINGS INDICATE THAT WITH CURRENT TEMP OF 60 AND DWPT OF
55...THAT WE (BCB) HV A LI OF -4 WITH A CAPE JUST OVER 1000. FEEL
THERE IS A THREAT FOR SEVERE FOR NEXT SEVERAL HOURS INTO EARLY
AFTERNOON...MAINLY ALONG AND E OF THE MOUNTAINS AS THE COLD FRONT
CURRENTLY IN THE MOUNTAINS MOVS E.

FCST OFFICES...DO WANT YOU WANT FOR THIS AFTN...HV HAD LITTLE TIME
TO LOOK AT ANYTHING.

MTE

In the hours before

Local storm report, May 8, 9:25 AM EDT, 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
0925 AM EDT FRI MAY 8 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

915 AM     SILOAM                    NC   1.75 INCH HAIL REPORTED
05/08/98   SURRY                          BY TV STATION.

WILF
Local storm report, May 8, 9:25 AM EDT, 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
0925 AM EDT FRI MAY 8 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

915 AM     SILOAM                    NC   1.75 INCH HAIL REPORTED
05/08/98   SURRY                          BY TV STATION.

WILF
Local storm report, May 8, 9:35 AM EDT, 38 minutes before
LOCAL STORM REPORT..CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
935 AM EDT FRI MAY 8 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

915 AM     SILOAM                    NC   1.75 INCH HAIL
05/08/98   SURRY                          REPORTED BY LOCAL TV
                                          STATION.

WILF/MTE
Local storm report, May 8, 9:35 AM EDT, 38 minutes before
LOCAL STORM REPORT..CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
935 AM EDT FRI MAY 8 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

915 AM     SILOAM                    NC   1.75 INCH HAIL
05/08/98   SURRY                          REPORTED BY LOCAL TV
                                          STATION.

WILF/MTE
Local storm report, May 8, 9:55 AM EDT, 18 minutes before
LOCAL STORM REPORT..CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
955 AM EDT FRI MAY 8 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

945 AM     KING                      NC   0.88 INCH HAIL
05/08/98   STOKES                         REPORTED BY COOP
                                          OBSERVER.

WILF
Local storm report, May 8, 9:55 AM EDT, 18 minutes before
LOCAL STORM REPORT..CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
955 AM EDT FRI MAY 8 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

945 AM     KING                      NC   0.88 INCH HAIL
05/08/98   STOKES                         REPORTED BY COOP
                                          OBSERVER.

WILF

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 8:02 PM EDTTornado WarningRNKRockingham33 min
May 7, 8:39 PM EDTTornado WarningRNKCaswell46 min
May 7, 9:42 PM EDTSevere Thunderstorm WarningRNKAshe48 min
May 7, 11:45 PM EDTSevere Thunderstorm WarningRNKWilkes35 min
May 8, 7:56 AM EDTSevere Thunderstorm WarningRNKWatauga49 min
May 8, 9:00 AM EDTSevere Thunderstorm WarningRNKSurry35 min
May 8, 9:23 AM EDTSevere Thunderstorm WarningRNKStokes37 min
May 8, 9:46 AM EDTSevere Thunderstorm WarningRNKRockingham64 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.